Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 239, NWS Dodge City, KS

June 21, 1996Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 1996, 11:28 PM MDT for Hamilton County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1996, 11:28 PM MDT (05:28 UTC)
Expired
Jun 22, 1996, 12:15 AM MDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 11:40 PM MDTHail 1Syracuse, KS
Jun 21, 11:49 PM MDTHail 1.75Syracuse, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2938 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 220528
SVRDDC
KSC075-220615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1228 AM CDT SAT JUN 22 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 AM MDT (115 AM CDT)
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...SOUTHERN HAMILTON COUNTY
 
AT 1126 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR AND SPOTTER REPORTS 7 MILES SOUTHWEST OF KENDALL
MOVING EAST NORTHEAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 KENDALL                          BY 1145 PM MDT

THIS STORM IS CAPABLE OF PRODUCING UP TO QUARTER SIZED HAIL.
. 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

SEARCY/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM MDT, 8 hours 33 minutes earlier.

Area forecast discussion, Jun 21, 2:55 PM MDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT FRI JUN 21 1996

FORECAST CHALLENGE IS TRW CHANCE TNGHT IN N AND TOMORROW NIGHT AND
SUNDAY IN NW.

CONVECTION IN COLORADO AT 20Z IN ASSOCIATION WITH S/W AROUND
PERIPHERY OF UPPER HIGH WILL PROBABLY SHIFT SLIGHTLY S OF E
INTO THE CENTRAL PLAINS AND MAY CLIP OUR NORTHERNMOST CWA
COUNTIES TNGT. FWC POP AT RSL IS 30 AND ETA AVN GRIDDED DATA DO
INDICATE SLIGHTLY COOLER 70H TEMPS AND HIGHER THETA E THAT AREA.
WENT WITH SLIGHT CHC N TNGT.

KEPT 20 POP TRW SATURDAY IN SAME AREA FOR SIMILAR REASONING AND
STATIONARY FRONT MAY DRIFT FARTHER S INTO NRN KANSAS DUE TO
TONIGHTS CONVECTION.
                                                                               DDECIDED TO PUT 20 POP SAT NGHT NW COUNTIES DUE TO MODELS INDICATING
SOME EROSION OF UPPER HIGH AND SLIGHTLY COOLER TEMPS ALOFT.
LEFT OUT POP ON SUNDAY AS AVN INDICATING SOME STRENGTHENING AGAIN
OF UPPER HIGH AND FWC POPS SO LOW.

WENT LOWER TNGT ON MINS THEN LAST NIGHT DUE TO LOWER DEW POINTS
AND PROBABLY LESS WIND. WENT WITH PERSISTENCE SATURDAY AND SUNDAY.

DDC 068/097 072/097 070 000
GCK 067/099 072/099 069 001
EHA 066/101 069/101 068 001
LB6L 068/098 072/098 070 00-
HYS 070/098 073/098 072 222
P28 072/102 073/101 073 000

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:45 PM MDTSevere Thunderstorm WarningDDCHamilton50 min
Jun 21, 6:55 PM MDTSevere Thunderstorm WarningDDCMorton45 min
Jun 21, 7:13 PM MDTSevere Thunderstorm WarningDDCStanton47 min
Jun 21, 7:26 PM MDTSevere Thunderstorm WarningDDCHaskell49 min
Jun 21, 7:26 PM MDTSevere Thunderstorm WarningDDCKearny44 min
Jun 21, 7:30 PM MDTSevere Thunderstorm WarningDDCGrant50 min
Jun 21, 7:55 PM MDTSevere Thunderstorm WarningDDCFinney60 min
Jun 21, 8:02 PM MDTSevere Thunderstorm WarningDDCScott28 min
Jun 21, 8:05 PM MDTSevere Thunderstorm WarningDDCMorton50 min
Jun 21, 8:11 PM MDTSevere Thunderstorm WarningDDCGrant, Kearny64 min
Jun 21, 8:12 PM MDTSevere Thunderstorm WarningDDCHaskell48 min
Jun 21, 8:16 PM MDTSevere Thunderstorm WarningDDCGray64 min
Jun 21, 8:40 PM MDTTornado WarningDDCGray50 min
Jun 21, 8:50 PM MDTSevere Thunderstorm WarningDDCFord60 min
Jun 21, 9:07 PM MDTSevere Thunderstorm WarningDDCHodgeman, Lane, Ness63 min
Jun 21, 9:10 PM MDTSevere Thunderstorm WarningDDCFinney50 min
Jun 21, 9:20 PM MDTSevere Thunderstorm WarningDDCGray45 min
Jun 21, 9:29 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee56 min
Jun 21, 9:31 PM MDTSevere Thunderstorm WarningDDCHamilton49 min
Jun 21, 9:43 PM MDTSevere Thunderstorm WarningDDCTrego47 min
Jun 21, 9:58 PM MDTSevere Thunderstorm WarningDDCRush62 min
Jun 21, 10:15 PM MDTSevere Thunderstorm WarningDDCHodgeman, Ness45 min
Jun 21, 10:23 PM MDTSevere Thunderstorm WarningDDCPawnee47 min
Jun 21, 10:31 PM MDTSevere Thunderstorm WarningDDCEllis, Trego64 min
Jun 21, 10:44 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton46 min
Jun 21, 11:00 PM MDTSevere Thunderstorm WarningDDCRush55 min
Jun 21, 11:07 PM MDTSevere Thunderstorm WarningDDCKearny48 min
Jun 22, 12:18 AM MDTSevere Thunderstorm WarningDDCHamilton47 min
Jun 22, 1:08 AM MDTSevere Thunderstorm WarningDDCHamilton62 min
Jun 22, 5:37 PM MDTSevere Thunderstorm WarningDDCStanton48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.